MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D133601
Medical Device Problem Code Failure to Sense (1559)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and force test of the returned device were performed.Visual inspection revealed foreign reddish material presumably blood inside the pebax.The device was connected to the carto 3 system, and it was recognized; however, error 106 was displayed on the screen due to an open circuit at the tip area.In addition, the device was dissected at the peek housing section, and insufficient adhesive was observed on the wires.This could be related to the open circuit observed; however, this cannot be conclusively determined.Further examination under microscopic imaging, a separation between pebax and electrode section was found, and the reddish material inside it.A manufacturing record evaluation was performed for the finished device, and no internal action was found during the review.The force issue reported by the customer was confirmed as error 106 was observed.The potential cause of the open circuit could not be determined.The root cause of the adhesive condition and the pebax damage are traced to the manufacturing process.The pebax damaged and foreign material observed during the test were unrelated to the reported event by the customer.In relation to the pebax damage, the instruction for use (ifu) contains the following warnings and precautions: do not use excessive force to advance or withdraw the catheter when resistance is encountered.Do not scrub or twist the tip electrode as damage to the tip electrode bond may occur and loosen the tip electrode, or damage may also occur to the contact force sensor and affect measurement accuracy.Prior to reinsertion, flush the tip to ensure that the irrigation holes are not plugged contraindicated.Do not use this catheter with a long sheath or short introducer < 8.5 f in order to avoid damage to the catheter shaft.The instructions for use (ifu) contain the following information: in order to achieve optimal force reading accuracy and stability, allow the catheter to warm up for 2 minutes after connection to the carto¿ 3 system prior to use of the force feedback feature.If the catheter has not reached a steady state condition, there is potential for a zero-offset drift to occur which could result in an inaccurate contact force reading.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.Internal corrective actions are being implemented to address manufacturing opportunities related to the force sensor issues and force sensor sleeve insolation to prevent fluids from getting inside into the device.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc., or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a cardiac ablation procedure with a thermocool smarttouch catheter and an error 106, catheter force sensor error was detected.The cable was replaced, but the error persisted.After replacing the catheter, the problem was resolved.There was no adverse event reported on the patient.This event was originally assessed as not mdr reportable.The device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and force test of the returned device were performed.Visual inspection revealed a separation between pebax and electrode section, and reddish material was found inside it.This finding is mdr reportable.

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key24060313
Report Number2029046-2026-00132
Device Sequence Number10023226
Product Code LPB
UDI-Device Identifier10846835008982
UDI-Public(01)10846835008982(17)280908(10)31745019M
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/13/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberD133601
Device Lot Number31745019M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2025
Initial Report FDA Received Date01/13/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/09/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown